Narcan (naloxone) is a medication that can reverse an overdose caused by an opioid drug (i.e. prescription pain medication or heroin).
When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes.
Advanced medical care is advised, as the half life of some synthetic opioids is longer than that of naloxone, and overdose symptoms may return.
Naloxone is available for take-home from Meadville Medical Center’s Emergency Department. Overdose survivors and those identified to be at risk of opioid overdose are educated on the use of naloxone and sent home with naloxone in case of emergency.
This naloxone is provided to you through a partnership between Crawford County Drug and Alcohol Executive Commission and Meadville Medical Center with grant funding from the US Health Resources & Services Administration.
Drug Overdose Symptoms
If someone is exhibiting these symptoms:
- Sleepiness, confusion
- Skin tone turns bluish purple
- Abdominal pain, nausea, vomiting, diarrhea
- Cool sweaty skin or hot dry skin
- Chest pain or shortness of breath
- Pupils contract and appear small
- Problematic Vital Signs
Drug Overdose Response
Check the scene for safety. Observe for medical waste and remaining drugs, for your safety and communication with 911.
Ask the person if they need help loudly, push them on their shoulder.
If not responding, give sternum rub using knuckles.
If still no response, call 911.
Evaluate vital signs, particularly breathing.
Call 911 or get to hospital.
David’s Law – ACT 139
Act 139 provides immunity from prosecution for those responding to and reporting overdoses.
Also any member of the public may purchase and possess naloxone.
What does this mean for members of the community?
Members of the community, family members, friends, and bystanders may possess and lawfully administer naloxone to someone who experiencing an overdose emergency Pennsylvania’s Physician General has written standing orders for the general public to obtain naloxone without a prescription from their doctor. Training to recognize overdose signs and symptoms and how to properly administer naloxone is advised.
What is the Good Samaritan Provision?
Through the ‘Good Samaritan’ provision of Act 139, friends and loved ones are encouraged to summon emergency medical services by calling 911 in the event they witness an overdose.
The law is meant to suppress the fear of arrest by offering certain criminal and civil protections for those calling authorities.
Request a FREE Naloxone kit today!
Residents of Crawford County can request a free Naloxone kit with two doses of lifesaving NARCAN nasal spray.
If you reside outside of Crawford County, please click here to request NARCAN by mail.
To request your kit:
1. Watch the NARCAN® training video. Check the box below you have completed the video. If you are ordering a refill and have already watched the video, you can simply check the box and move on to the form.
2. Complete the form with your mailing information. Your personal information will be kept strictly confidential, and your kit will be mailed to you in plain packaging. Given recent delays in deliveries by the U.S. Postal Service, please be patient.
This program is sponsored by Crawford County Drug & Alcohol Executive Commission, Inc. as a community service and is funded with a Rural Communities Opioid Response Program grant from the Health Resources and Services Administration (HRSA), an agency of the U.S. Department of Health and Human Services. Neither Crawford County Drug & Alcohol Executive Commission nor HRSA are affiliated with any pharmacy or pharmaceutical company.
If you would like additional information or resources, please contact Julia Covert at firstname.lastname@example.org.